MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0630-B
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01708.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior and inferior gluteal arteries using ruby coils, a lantern delivery microcatheter (lantern), and a non-penumbra catheter.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, the physician successfully implanted one ruby coil in the superior gluteal artery.While advancing the next ruby coil over the hub of the microcatheter, resistance was encountered.However, the distal tip of the ruby coil was able to advance past the hub.The ruby coil was retracted and re-advanced; however, resistance was encountered while advancing the coil over the same location.Subsequently, the physician inadvertently kinked the ruby coil pusher assembly.Therefore, the ruby coil was removed.Next, a ruby coil became stuck during advancement through the lantern; therefore the lantern containing the ruby coil was removed from the patient.Subsequently, a non-penumbra microcatheter was used to successfully implant the same ruby coil.The procedure was completed using two ruby coils and two pod packing coils (pod pcs) to embolize the superior gluteal artery and three ruby coils and two pod pcs to embolize the inferior gluteal artery with the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the pusher assembly was kinked and revealed the pusher assembly was fractured.If the ruby coil is advanced against resistance during use, damage such as a kink and subsequent fracture may occur.The root cause of resistance could not be determined.Further evaluation revealed a damage pet lock, a damage introducer sheath, and offset coil winds on the embolization coil.These damages were incidental to the reported complaint and the root cause could not be determined.Evaluation of the returned lantern revealed a functional device.During the functional test, a demonstration ruby coil was advanced through the lantern without an issue.Further evaluation revealed a bend in the catheter shaft.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01708 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12257238
Report Number3005168196-2021-01707
Device Sequence Number3668484
Product Code HCG
UDI-Device Identifier00814548018362
UDI-Public00814548018362
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0630-B
Device Catalogue NumberRBY4C0630
Device Lot NumberF89537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/31/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005